Permanent URL to this publication: http://dx.doi.org/10.5167/uzh-21708
Eckhoff, M (2005). Precise asymptotics of small eigenvalues of reversible diffusions in the metastable regime. The Annals of Probability, 33(1):244-299.
We investigate the close connection between metastability of the reversible diffusion process X defined by the stochastic differential equation
d Xt = −∇ F (Xt ) d t + √2ε d Wt , ε > 0,
and the spectrum near zero of its generator −Lɛ≡ɛΔ−∇F⋅∇, where F:ℝd→ℝ and W denotes Brownian motion on ℝd. For generic F to each local minimum of F there corresponds a metastable state. We prove that the distribution of its rescaled relaxation time converges to the exponential distribution as ɛ↓0 with optimal and uniform error estimates. Each metastable state can be viewed as an eigenstate of Lɛ with eigenvalue which converges to zero exponentially fast in 1/ɛ. Modulo errors of exponentially small order in 1/ɛ this eigenvalue is given as the inverse of the expected metastable relaxation time. The eigenstate is highly concentrated in the basin of attraction of the corresponding trap.
|Item Type:||Journal Article, refereed, original work|
|Communities & Collections:||07 Faculty of Science > Institute of Mathematics|
|Uncontrolled Keywords:||Capacity; eigenvalue problem; exit problem; exponential distribution; diffusion process; ground-state splitting; large deviations; metastability; relaxation time; reversibility; potential theory; Perron–Frobenius eigenvalues; semiclassical limit; Witten’s Laplace|
|Deposited On:||19 Feb 2010 16:48|
|Last Modified:||23 Nov 2012 15:06|
|Publisher:||Institute of Mathematical Statistics|
Users (please log in): suggest update or correction for this item
Repository Staff Only: item control page